On the Steinhaus and Bergman properties for infinite products of finite groups
Confluentes Mathematici, Volume 4 (2012) no. 2.

We study the relationship between the existence of nonprincipal ultrafilters over ω and the failure of the automatic continuity, Steinhaus and Bergman properties for infinite products of finite groups.

Published online:
DOI: 10.1142/S1793744212500028
Simon Thomas 1; Jindřich Zapletal 1

1
@article{CML_2012__4_2_A2_0,
     author = {Simon Thomas and Jind\v{r}ich Zapletal},
     title = {On the {Steinhaus} and {Bergman} properties for infinite products of finite groups},
     journal = {Confluentes Mathematici},
     publisher = {World Scientific Publishing Co Pte Ltd},
     volume = {4},
     number = {2},
     year = {2012},
     doi = {10.1142/S1793744212500028},
     language = {en},
     url = {https://cml.centre-mersenne.org/articles/10.1142/S1793744212500028/}
}
TY  - JOUR
AU  - Simon Thomas
AU  - Jindřich Zapletal
TI  - On the Steinhaus and Bergman properties for infinite products of finite groups
JO  - Confluentes Mathematici
PY  - 2012
VL  - 4
IS  - 2
PB  - World Scientific Publishing Co Pte Ltd
UR  - https://cml.centre-mersenne.org/articles/10.1142/S1793744212500028/
DO  - 10.1142/S1793744212500028
LA  - en
ID  - CML_2012__4_2_A2_0
ER  - 
%0 Journal Article
%A Simon Thomas
%A Jindřich Zapletal
%T On the Steinhaus and Bergman properties for infinite products of finite groups
%J Confluentes Mathematici
%D 2012
%V 4
%N 2
%I World Scientific Publishing Co Pte Ltd
%U https://cml.centre-mersenne.org/articles/10.1142/S1793744212500028/
%R 10.1142/S1793744212500028
%G en
%F CML_2012__4_2_A2_0
Simon Thomas; Jindřich Zapletal. On the Steinhaus and Bergman properties for infinite products of finite groups. Confluentes Mathematici, Volume 4 (2012) no. 2. doi : 10.1142/S1793744212500028. https://cml.centre-mersenne.org/articles/10.1142/S1793744212500028/

[1] L. Babai, N. Nikolov and L. Pyber, Product growth and mixing in finite groups, in Proc. 19th Annual ACM–SIAM Symposium on Discrete Algorithms (ACM–SIAM, 2008), pp. 248–257.

[2] G. M. Bergman, Generating infinite symmetric groups, Bull. London Math. Soc. 38 (2006) 429–440.

[3] P. J. Cameron, Permutation Groups (Cambridge Univ. Press, 1999).

[4] C. Chevalley, Introduction to the Theory of Algebraic Functions of One Variable (Amer. Math. Soc., 1951).

[5] C. W. Curtis and I. Reiner, Representation Theory of Finite Groups and Associative Algebras (Wiley, 1962).

[6] Y. de Cornulier, Strongly bounded groups and infinite powers of finite groups, Comm. Alg. 34 (2006) 2337–2345.

[7] C. A. Di Prisco and S. Todorcevic, Perfect set properties in L(R)[U], Adv. Math. 139 (1998) 240–259.

[8] C. A. Di Prisco and S. Todorcevic, Souslin partitions of products of finite sets, Adv. Math. 176 (2003) 145–173.

[9] M. Droste and W. C. Holland, Generating automorphism groups of chains, Forum Math. 17 (2005) 699–710.

[10] E. W. Ellers, N. Gordeev and M. Herzog, Covering numbers for Chevalley groups, Israel J. Math. 111 (1999) 339–372.

[11] S. Helgason, Differential Geometry, Lie Groups and Symmetric Spaces, Graduate Studies in Mathematics, Vol. 34 (Amer. Math. Soc., 2001).

[12] J. E. Humphreys, Representations of SL(2, p), Amer. Math. Mon. 82 (1975) 21–39.

[13] A. Ivanov, Strongly bounded automorphism groups, Colloq. Math. 105 (2006) 57–67.

[14] G. D. James, On the minimal dimensions of irreducible representations of symmetric groups, Math. Proc. Cambridge Philos. Soc. 94 (1983) 417–424.

[15] T. Jech, Set Theory. The Third Millennium Edition, Revised and Expanded (Springer- Verlag, 2003).

[16] A. S. Kechris and C. Rosendal, Turbulence, amalgamation, and generic automor- phisms of homogeneous structures, Proc. Lond. Math. Soc. 94 (2007) 302–350.

[17] J. Kittrell and T. Tsankov, Topological properties of full groups, Ergodic Theory Dynam. Systems 30 (2010) 525–545.

[18] S. Koppelberg and J. Tits, Une propriété des produits directs infinis de groupes finis isomorphes, C. R. Math. Acad. Sci. Paris, Sér. A 279 (1974) 583–585.

[19] S. Lang, Algebra, 2nd edn. (Addison-Wesley, 1984).

[20] P. B. Larson, The Stationary Tower, Univ. Lecture Ser., Vol. 32 (Amer. Math. Soc., 2004).

[21] H. D. Macpherson and P. M. Neumann, Subgroups of infinite symmetric groups, J. London Math. Soc. 42 (1990) 64–84.

[22] A. R. D. Mathias, Happy families, Ann. Math. Logic 12 (1977) 59–111.

[23] Y. N. Moschovakis, Descriptive Set Theory, 2nd edn., Mathematical Surveys and Monographs, Vol. 155 (Amer. Math. Soc., 2009).

[24] I. Neeman and J. Zapletal, Proper forcing and L(R), J. Symbolic Logic 66 (2001) 801–810.

[25] C. Rosendal and S. Solecki, Automatic continuity of homomorphisms and fixed points on metric compacta, Israel J. Math. 162 (2007) 349–371.

[26] C. Rosendal, Automatic continuity of group homomorphisms, Bull. Symbolic Logic 15 (2009) 184–214.

[27] J. Saxl, S. Shelah and S. Thomas, Infinite products of finite simple groups, Trans. Amer. Math. Soc. 348 (1996) 4611–4641.

[28] S. Shelah, On the cardinality of ultraproduct of finite sets, J. Symbolic Logic 35 (1970) 83–84.

[29] S. Shelah, Proper and Improper Forcing, 2nd edn. (Springer-Verlag, 1998).

[30] S. Shelah and J. Zapletal, Ramsey theorems for products of finite sets with submea- sures, Combinatorica 31 (2011) 225–244.

[31] S. Thomas, Infinite products of finite simple groups II, J. Group Theory 2 (1999) 401–434.

[32] P. H. Tiep and A. E. Zalesskii, Minimal characters of the finite classical groups, Comm. Algebra 24 (1996) 2093–2167.

[33] A. Wagner, The faithful linear representation of least degree of Sn and An over a field of characteristic 2, Math. Z. 151 (1976) 127–137.

[34] A. Wagner, The faithful linear representation of least degree of Sn and An over a field of odd characteristic, Math. Z. 154 (1977) 103–114.

[35] J. Zapletal, Forcing Idealized, Cambridge Tracts in Mathematics, Vol. 174 (Cambridge Univ. Press, 2008).

Cited by Sources: